Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 151, NWS Midland/Odessa, TX

June 17, 20144 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2014, 6:51 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2014, 6:51 PM CDT (23:51 UTC)
Expired
Jun 17, 2014, 7:45 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS54 KMAF 172351
SVRMAF
TXC301-389-475-495-180045-
/O.NEW.KMAF.SV.W.0151.140617T2351Z-140618T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOVING COUNTY IN WEST TEXAS...
  WESTERN WARD COUNTY IN WEST TEXAS...
  SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS...
  EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF PYOTE...OR 14 MILES EAST OF PECOS...MOVING NORTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PYOTE...
  WINK...
  WINKLER COUNTY AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3181 10361 3186 10306 3137 10312 3136 10333
TIME...MOT...LOC 2351Z 174DEG 19KT 3150 10328

$$
1 follow-up statement
468 
WWUS54 KMAF 180014
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT TUE JUN 17 2014

TXC301-389-475-495-180045-
/O.CON.KMAF.SV.W.0151.000000T0000Z-140618T0045Z/
LOVING-WARD-WINKLER-REEVES-
714 PM CDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL REEVES...SOUTHWESTERN WINKLER...WESTERN WARD AND
SOUTHEASTERN LOVING COUNTIES...

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTHWEST OF PYOTE...OR ABOUT 18 MILES NORTHEAST OF
PECOS...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WINK AND
WINKLER COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3181 10361 3186 10306 3137 10312 3136 10333
TIME...MOT...LOC 0014Z 174DEG 19KT 3162 10329

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:13 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 17, 6:13 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT Tue Jun 17 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Thunderstorms will persist through the evening, and will include at
KHOB, KINK, KPEQ and KFST where chances are best.  Probabilities are
too low to include the other TAF sites.  Expect MVFR ceilings
to develop overnight, but how aggressively is not certain.
Therefore, will carry temporary ceilings at all area TAF sites.
More thunderstorms will be possible Wednesday afternoon, but will
leave out of the current TAFs since it will be late in the period.

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT Tue Jun 17 2014/

DISCUSSION...
Generally southwesterly flow aloft expected through Thursday with
the surface trough expected across the extreme west Texas/eastern
New Mexico border. The westward position of the surface trough will
allow low level moisture to back all the way into the mountains
through the period. Intense heating along with an abundance of
shortwaves in the upper flow will spark widely scattered to
scattered thunderstorms across southeast New Mexico and west Texas
through Thursday. A few storms will become strong to severe given
a cape forecast of 1000-3000 j/kg. The best chance of severe
storms will be Wednesday afternoon and evening when 0 to 6
kilometer shear values are forecast to be in the 25 to 30 knot
range. Will continue to mention locally heavy rainfall in the
hazardous weather outlook due above normal precipitable water
values. High temperatures will cool to slightly below normal
values through Thursday due to expected abundant cloudiness and
uptick in areal coverage of storms.

More storms are expected Friday due to an upper level trough
stalling over the Trans Pecos and Big Bend area. The best chance
appears like it will be across the mountains and Big Bend closest
to the disturbance with help from topography and upslope flow.
This disturbance is forecast to meander across the Trans Pecos
and Big Bend Saturday and Sunday so will keep a slight chance of
thunderstorms in those regions.

Beyond Sunday the GFS model weakens and moves the disturbance
east of the area while the ECMWF model keeps the disturbance
over west Texas and expands its precipitation shield. For
now will confine mention of precipitation to the Davis Mountains
and Marfa Plateau in upslope flow and continue to monitor.
For Temperatures next Sunday through Tuesday went with a split
between the warmer GFS and ECMWF given the uncertainty.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  93  69  90  /  30  30  30  30
BIG SPRING TX              71  91  70  90  /  20  30  30  30
CARLSBAD NM                70  96  67  95  /  20  30  20  20
DRYDEN TX                  74  98  72  93  /  20  30  20  30
FORT STOCKTON TX           72  97  70  90  /  20  40  20  40
GUADALUPE PASS TX          70  92  68  89  /  20  30  20  30
HOBBS NM                   67  93  66  90  /  30  30  20  30
MARFA TX                   61  88  60  83  /  30  40  30  40
MIDLAND INTL AIRPORT TX    72  92  71  89  /  20  30  30  30
ODESSA TX                  71  91  71  90  /  20  30  30  30
WINK TX                    74  97  73  95  /  20  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 17, 1:20 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT TUE JUN 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT TUE JUN 17 2014 /1220 PM MDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND
EVENING. THE BEST CHANCES WILL BE ACROSS THE BIG BEND AND DAVIS
MOUNTAINS NORTHWARD ACROSS THE UPPER TRANS PECOS AND WESTERN
PERMIAN BASIN. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE
WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER
SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY
ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS WEDNESDAY THROUGH FRIDAY. A FEW STORMS WILL BE
STRONG TO POSSIBLY SEVERE WITH LARGE HAIL...DAMAGING WINDS...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL POSSIBLE. THE
STRONGEST STORMS ARE EXPECTED TO BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 17, 4:22 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE JUN 17 2014

TXZ080-172215-
MARFA PLATEAU-
422 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 27 MILES SOUTHWEST OF MARFA AT 421
PM CDT...MOVING EAST AT 10 MPH. THIS STORM COULD AFFECT PORTIONS OF
HIGHWAY 67...10 TO 20 MILES SOUTH OF MARFA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3022 10409 2992 10406 2996 10448 3016 10450
TIME...MOT...LOC 2121Z 265DEG 9KT 3005 10436
Special weather statement, Jun 17, 5:45 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT TUE JUN 17 2014

TXZ058-075-172345-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
545 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL 645 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF COYANOSA AT
544 PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS OVER 50 MPH WINDS...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3138 10327 3136 10315 3136 10307 3137 10305
      3137 10302 3122 10300 3105 10302 3089 10336
      3110 10353
TIME...MOT...LOC 2244Z 215DEG 8KT 3107 10327
Special weather statement, Jun 17, 6:04 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT TUE JUN 17 2014

TXZ081-172345-
BIG BEND AREA-
604 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER COUNTY UNTIL 645 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER
COUNTY AT 604 PM CDT...MOVING NORTH AT 15 MPH.  THIS STORM IS
LOCATED 23 MILES EAST OF PERSIMMON GAP.  WINDS UP TO 55 MPH AND HAIL
UP TO THE SIZE OF NICKELS IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2981 10299 2988 10275 2970 10269 2969 10269
      2967 10269 2963 10273 2960 10273 2959 10276
      2957 10276 2956 10277 2955 10277 2952 10280
      2951 10284
TIME...MOT...LOC 2304Z 159DEG 15KT 2963 10278
Special weather statement, Jun 17, 6:35 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT TUE JUN 17 2014

TXZ058>060-067-075-180030-
LOVING-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
635 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTHWESTERN PECOS...SOUTHEASTERN LOVING...
SOUTHWESTERN WINKLER AND WARD COUNTIES UNTIL 730 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF PYOTE AT 635
PM CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKLE SIZE HAIL AND STRONG WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3185 10353 3182 10294 3150 10292 3128 10310
      3128 10342
TIME...MOT...LOC 2335Z 179DEG 13KT 3137 10325
Special weather statement, Jun 17, 6:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT TUE JUN 17 2014

TXZ081-180030-
BIG BEND AREA-
651 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 730 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 13 MILES EAST OF PERSIMMON
GAP AT 651 PM CDT...MOVING WEST AT 10 MPH.  THIS STORM WILL AFFECT
FM 2627.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2958 10319 2980 10315 2974 10281 2955 10287
TIME...MOT...LOC 2351Z 098DEG 9KT 2966 10296

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:45 PM CDTSpecial Weather StatementMAFBrewster45 min
Jun 16, 8:49 PM CDTSpecial Weather StatementMAFBrewster41 min
Jun 17, 4:22 PM CDTSpecial Weather StatementMAFPresidio53 min
Jun 17, 4:45 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr
Jun 17, 4:57 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
Jun 17, 5:45 PM CDTSpecial Weather StatementMAFWard60 min
Jun 17, 6:04 PM CDTSpecial Weather StatementMAFBrewster41 min
Jun 17, 6:08 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Jun 17, 6:31 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Jun 17, 6:35 PM CDTSpecial Weather StatementMAFWard55 min
Jun 17, 6:51 PM CDTSpecial Weather StatementMAFBrewster39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.